Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 612, NWS Jackson, MS

August 19, 2001Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 19, 2001, 6:35 PM CDT for Bolivar County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 19, 2001, 6:35 PM CDT (23:35 UTC)
Expired
Aug 19, 2001, 7:15 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 171 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS54 KJAN 192338
SVRJAN
MSC011-200015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
635 PM CDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 715 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS BETWEEN MOUND                    
  BAYOU...ROSEDALE...AND CLEVELAND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL...
  MOVE NEAR MOUND BAYOU 
  BE NEAR CLEVELAND BY 640 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3401 9066 3392 9101 3378 9102 3368 9065

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:30 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 19, 2:30 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SUN AUG 19 2001

SHEAR AXIS OVER CENTRAL AND SOUTHERN MISSISSIPPI HAS FINALLY BEGUN
TO SHIFT SOUTHWARD. PRECIP IN SOUTHERN ZONES SEEMS TO BE ORIENTED ALONG
THE FEATURE...BUT OVERALL COVERAGE HAS DECREASED OVER THE CWFA SINCE
EARLY THIS MORNING WITH THE DEPARTURE OF ANY UPPER JET DYNAMICS.
THE MAIN CONCERN IS IN THE NORTH TONIGHT WITH THE APPROACHING
FRONTAL BOUNDARY. THIS AREA HAS BECOME INCREASINGLY UNSTABLE THROUGH
THE DAY...AND HAS HAD THE BENEFIT OF A GOOD DEAL OF SUNSHINE.
CONVECTION HAS JUST BEGUN TO FIRE ALONG AND JUST AHEAD OF THIS
FRONT.

THERE ARE SOME DIFFERENCES IN THE MODELS ON THE SOUTHWARD
PROGRESSION OF THIS BOUNDARY. THE ETA STILL INSISTS THAT THE
BOUNDARY WILL STALL OVER CENTRAL AREAS OF THE CWFA IN THE NEXT 24
HOURS...PROVIDING A CONTINUING FOCUS FOR CONVECTION. THE AVN STILL
IS TAKING THIS FRONT TO THE COAST BY LATE MONDAY. WILL CONTINUE TO
LEAN TOWARDS THE AVN SOLUTION. THE 500MB TROUGH IS STILL FORECAST TO
MOVE EAST OVER THE STATE TOMORROW...AND THINK THERE WILL BE ENOUGH
ENERGY AND PUSH IN THE MID LEVELS TO ALLOW THE BOUNDARY TO MAKE IT
TO NEAR THE COAST. BY TUESDAY...FRONT SHOULD BE ALONG THE COAST AND
DRIER AIR WILL HAVE SETTLED OVER THE REGION. 500MB TROUGH SHOULD BE
EAST OF THE STATE ALSO.

INSTABILITY HAS BECOME A MAJOR FACTOR IN THE NORTH THIS AFTERNOON.
LIS RANGE FROM -7 TO -8. CAPES ARE AROUND 3000 J/KG. K INDICES RANGE
FROM 30 TO 35. THE AIRMASS IS ALSO VERY MOIST WITH DEWPOINTS IN THE
LOWER TO MIDDLE 70S. STORMS THAT FIRE IN THIS AREA DO HAVE THE
POTENTIAL TO BECOME SEVERE. THE CENTRAL PORTIONS OF THE CWFA ARE A
LITTLE MORE QUESTIONABLE. THESE AREAS HAVE NOT RECEIVED MUCH
SUNSHINE TODAY...BUT A FEW HOLES IN THE CLOUDS ARE NOTED ON THE
VISIBLE IMAGERY. INSTABILITY IS NOT GREAT HERE...PLUS THE ATMOSPHERE
WAS WORKED OVER THIS MORNING BUT ISOLATED SEVERE STORMS COULD BE
POSSIBLE ESPECIALLY ALONG THE FRONT LATER TONIGHT...AND WITH ANY
UPPER LEVEL SUPPORT THAT MOVES EAST ALONG THE BOUNDARY...BUT STILL THINK
THE BEST CHANCES OF SEVERE WILL BE IN THE NORTH.

IN THE EXTENDED...SURFACE AND UPPER LEVEL HIGH PRESSURE BUILD INTO
THE AREA THROUGH WEDNESDAY AND THURSDAY. AS RIDGE MOVES OFF TO THE
EAST...A RETURN TO A MORE DIURNAL PATTERN COULD HAPPEN BY THE END OF
THE EXTENDED PERIOD. OF COURSE THIS ALL DEPENDS ON THE TRACK OF
CHANTAL. IN ANY CASE...WILL KEEP POPS IN THE LATTER PARTS OF THE
EXTENDED.

.PRELIM NUMBERS
JAN 70/91/67/93 3211
MEI 69/92/66/93 3211

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

In the hours before

Special weather statement, Aug 19, 2:15 PM CDT, 4 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT SUN AUG 19 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGH ABOUT 10 PM
THIS EVENING OVER MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME
SOUTHEAST ARKANSAS. AS THE DAYTIME HEATING PEAKS ALONG A COLD
FRONT...SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH OF A
LINE FROM BASTROP TO YAZOO CITY TO MACON. SOUTH OF THAT LINE...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS FAR SOUTH AS A
WISNER TO HAZLEHURST TO QUITMAN LINE DURING THE EARLY NIGHT TIME
HOURS. STORMS SHOULD BE LESS INTENSE EVEN FARTHER SOUTH INCLUDING
THE HIGHWAY 84 CORRIDOR.

THE THUNDERSTORMS SHOULD FORM INTO A LINE ALONG THE FRONT AND WILL
BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE
SIZE OF QUARTERS. AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT IN
PORTIONS OF NORTH MISSISSIPPI.  ELSEWHERE...STORMS WILL BE CAPABLE
OF PRODUCING DOWN-BURST WIND GUSTS TO 60 MPH ALONG WITH SMALL HAIL
IN CENTRAL PORTIONS. IN THE FAR SOUTH...THE LIGHTNING STRIKES AND
BRIEF HEAVY RAINS WILL BE THE MAIN THREAT.

THE COMBINATION OF THE COLD FRONT...VERY UNSTABLE AIRMASS AND AN
UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE...WILL SET OFF THE
STORMS THAT SHOULD DIMINISH AROUND MIDNIGHT. FORTUNATELY...WEAK
TO MODERATE  VERTICAL WIND PROFILES WILL LIMIT THE OVERALL
POTENTIAL FOR SEVERE WEATHER PRODUCTION.  IN ADDITION...THE LOSS
OF DAYTIME HEATING LATE THIS EVENING...WILL ALLOW THE STORMS TO
DIMINISH BY AROUND MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY BEFORE MIDNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:55 AM CDTSevere Thunderstorm WarningJANJones50 min
Aug 19, 6:29 PM CDTSevere Thunderstorm WarningJANSunflower31 min
Aug 19, 6:53 PM CDTFlash Flood WarningJANSunflower112 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.